# SDR FQAR20150514053

- Difficulty date: May 14, 2015
- Submitted: May 25, 2015
- Operation: General aviation
- Aircraft: N294PA
- Make and model: Piper PA-28-181
- Aircraft serial: 2843504
- Aircraft time: 14,791 hours
- Engine: Lyc O360A4M
- Propeller: Snsnch 76EM8S5
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder Head
- Part number: SL36006W20AP
- Part serial: 366WH1315817
- Condition: Separated
- Location: Engine
- Part time: 1,632 hours
- Stage of operation: NR
- How discovered: O
- Nature of condition: R, E
- Precautionary procedure: B, A

## Discrepancy

DURING FLIGHT, THE ENGINE BEGAN TO RUN ROUGH.  THE PROBLEM BECAME WORSE OVER THE NEXT FEW MINUTES AND WAS ACCOMPANIED BY A GREAT DEAL OF BANGING/RATTLING NOISES.  THE PILOTS WERE ABLE TO MAKE A SAFE, THOUGH UNPLANNED, LANDING AT A NEARBY AIRPORT.  INSPECTION REVEALED THE NR 1 CYLINDER WAS DISCOLORED AROUND THE HEAD AND 2 FINS WERE BROKEN OFF;  THE BROKEN OFF PORTION OF FINS WERE LODGED BETWEEN ADJACENT FINS. EXAMINATION WITH A FLASHLIGHT REVEALED THE CYLINDER HEAD WAS SEPARATING FROM THE BARREL AND WAS CRACKED 180° AROUND THE CIRCUMFERENCE OF THE CYLINDER, FROM THE CHT PROBE AREA, AROUND THE SIDE AND TO THE PUSHROD TUBE DIVOTS ON TOP OF THE CYLINDER. THE BROKEN FINS FRACTURE SURFACES ARE MATTE IN APPEARANCE AND DISCOLORED, WHICH SUGGESTS THEY BROKE OFF CLEANLY AND SUDDENLY DUE TO EXPOSURE TO EXHAUST GASES ESCAPING THOUGH THE CRACK.  THE ENGINE HAD LAST UNDERGONE AN INSPECTION, INCLUDING A COMPRESSION CHECK, 32 HOURS AND 9 DAYS PRIOR; AT THAT TIME, NO DEFECTS WERE NOTED WITH THE CYLINDER AND COMPRESSION WAS 78/80.
